Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 150, NWS Topeka, KS

October 3, 2013Clay County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 3, 2013, 5:48 AM CDT for Clay County, Riley County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2013, 5:48 AM CDT (10:48 UTC)
Expired
Oct 3, 2013, 6:15 AM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 5:53 AM CDTTSTM WND GST 602 Ne Clay Center, KS
Oct 3, 5:54 AM CDTTSTM WND DMG1 W Clay Center, KSLARGE TREE LIMB BLOCKING ROAD ON OUTSKIRTS OF CITY. NO DIAMETER GIVEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WUUS53 KTOP 031048
SVRTOP
KSC027-161-031115-
/O.NEW.KTOP.SV.W.0150.131003T1048Z-131003T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
548 AM CDT THU OCT 3 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS...
  WEST CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 615 AM CDT

* AT 544 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAY
  CENTER...AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CLAY CENTER, GREEN AND LEONARDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3952 9681 3924 9687 3934 9724 3954 9726
TIME...MOT...LOC 1047Z 279DEG 23KT 3940 9711

HAIL...1.00IN
WIND...60MPH

$$

SANDERS
1 follow-up statement
343 
WWUS53 KTOP 031102
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
602 AM CDT THU OCT 3 2013

KSC027-161-031115-
/O.CON.KTOP.SV.W.0150.000000T0000Z-131003T1115Z/
RILEY-CLAY-
602 AM CDT THU OCT 3 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CLAY AND WEST CENTRAL RILEY COUNTIES UNTIL 615 AM CDT...

AT 558 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF CLAY CENTER...AND MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...PUBLIC REPORTED LARGE TREE LIMB BLOCKING ROAD NEAR CLAY 
CENTER.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LEONARDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3953 9714 3952 9681 3924 9687 3931 9712
TIME...MOT...LOC 1101Z 279DEG 23KT 3931 9701

HAIL...1.00IN
WIND...60MPH

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:00 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 3, 4:00 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CDT Thu Oct 3 2013

.SHORT TERM...(Today and Tonight)
Issued at 344 AM CDT THU OCT 3 2013

Shortwave currently lifting northeast through central NE is tracking
over a stationary front which extends from NW KS into NW IA. This
enhanced lift supported thunderstorm development along the front
during the evening hours. This thunderstorms complex has been slow
to progress to the southeast as an outflow boundary has finally
become the main steering mechanism. The low level jet continues to
supply moisture out ahead of the line as well as isentropic lift
currently focused across north central KS. Isolated showers and
thunderstorms will be possible mainly along and north of interstate
70. Short term models continue to show little southward progress in
the line of thunderstorms as it moves eastward with time as well as
a general weakening trend. Locally heavy rainfall is possible and a
slight chance of small hail and gusty winds mainly in the northern
most counties. The best chances for precip still appears to be near
and along the NE/KS state line moving into northeast KS later this
morning. Isentropic lift responsible for isolated showers and
thunderstorms will move eastward across the cwa as well spreading
into eastern KS and lasting until around 15Z. Elsewhere will become
party to mostly cloudy this morning with southerly winds and low
temperatures in the mid 60s.

During the mid morning hours drier mid level air associated with an
elevated mix layer will work into the cwa from the southwest
therefore pops decrease from southwest to northeast. Showers may
linger in the far northeast counties until around 18z. Most of the
cwa will remain partly to mostly cloudy and capped from any
convection. High temperatures will reach the mid to upper 80s. The
surface boundary will remain across NE as a surface low deepens in
the high plains ahead of the main system in the Rockies. This will
increase the pressure gradient over the region allowing southerly
winds to increasing to around 15 to 20 mph with gusts up to 30 mph
possible. In the evening convection will again develop along the
front in NE supported by strong moisture convergence and plenty of
instability. This convection may move close to the NE/KS state line
therefore have kept a slight chance pops in those areas
overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 344 AM CDT THU OCT 3 2013

An intense upper level trough over the four corners region Friday
morning will lift northeast into western NE by Friday evening.

Friday and Friday night, As the upper trough lifts northeast across
the high plains a surface low over southwest KS will move northeast
into southeast NE by late Friday Afternoon. A cold front will move
east across western KS into central KS by the mid afternoon hours.
Strong ascent ahead of the H5 trough and surface convergence ahead
of the front will cause scattered showers and thunderstorms to
develop along the front. As the front encounters deeper moisture
across the eastern half of KS, the surface convergence will increase
causing a line of showers and thunderstorms to develop along the
front during the late afternoon hours across the western counties of
the CWA.

The environment across the warm sector ahead of the front will be
favorable for strong to severe thunderstorms across the CWA late
Friday afternoon and evening. Most models show nearly 2,000 j/kg of
SBCAPE along with 30 to 40 KT 0-6 KM effective shear.

The NAM and UKMET models continue to be the most progressive
solutions with the surface front moving across most of the CWA by
00Z SAT, in which only the eastern half of the CWA would have a
threat for thunderstorms late Friday afternoon and early evening.
Both models veer out the low-level winds, thus the only hazard will
be from 50 to 60 KT wind gusts along the squall line and perhaps
some quarter size hail from stronger updrafts within the line of
thunderstorms.

While the ECMWF, GFS and GEM all show the upper trough lifting out
more with a negative tilt and the cold front not moving into central
KS until 00 SAT. Also, the ECMWF and GFS show more of a
dryline/triple point west of Salina, KS with the dryline extending
southward into western OK. These three numerical models show the
surface and 850mb winds being more backed, which would results in
0-1 KM SRH values of 150-200 j/kg ahead of the front/dryline late
Friday afternoon. If the ECMWF and GFS solutions verify, then
discrete storms that initially develop along the cold front and
dryline across north central and south central KS may evolve into
supercells, with the potential for isolated tornadoes, before the
stronger low-level CAA develops behind the front. Eventually the
discrete to scattered storms will evolve into a squall line along
the cold front as it moves east across the CWA during the evening
hours. Once the squall line forms the greatest hazard will be for
strong gusty winds of 50 to 60 MPH with some penny to quarter size
hail. The squall line may weaken as it moves east into east central
KS during the mid and late evening hours. Rainfall amounts will
probably average a quarter to half inch due to the faster forward
speed of the squall line.

Highs Friday will reach the mid 80s across the CWA.

Saturday and Saturday night, strong low-level CAA on the west side
of the departing H5 trough will cause a surface ridge of high
pressure to build southeast across the plains. Skies should clear
from west to east across the CWA Saturday morning with highs only
reaching the mid 50s to around 60. Northwest winds of 15 to 25 MPH
with higher gusts will make it feel even colder. The northwest winds
will diminish Saturday evening as skies clear after sunset. The
combination of clear skies and light winds will allow overnight lows
to drop into the mid to upper 30s. Since dewpoints will be in the
upper 20s to lower 30s, thus there should not be any frost formation.

Sunday through Wednesday, The upper level flow will gradually become
zonal then southwesterly as another upper level trough digs
southeast into the southwestern US by mid week. Expect dry
conditions with a warming trend. Sunday will start out cool but
highs will warm into the lower to mid 60s. Southerly surface winds
will warm highs into the lower to mid 70s on Monday, and into the
mid to upper 70s Tuesday and Wednesday.
&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1155 PM CDT WED OCT 2 2013

Still watching thunderstorms in southern Nebraska as they may move
far enough south to impact TAF sites, but should begin to
dissipate as they approach. For now, included VCTS during most likely
time frame. Otherwise, MVFR vis may develop at MHK but should
remain VFR at TOP/FOE. Also expect an IFR stratus deck to develop
near 12Z, and while it may erode by 15Z at TOP/FOE, MHK seems to
have a good chance for maintaining ceilings through 18Z with a
gradual increase in ceiling heights through the morning. This
stratus deck will be more likely if TS does not impact TAF sites.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Gargan
AVIATION...Barjenbruch
Hazardous weather outlook, Oct 3, 3:44 AM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CDT THU OCT 3 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-040845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 AM CDT THU OCT 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS EARLY THIS
MORNING SHOULD DISSIPATE THROUGH THE MID AND LATE MORNING HOURS. A
FEW OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL DURING THE
EARLY MORNING HOURS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT, GENERALLY
NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL INCREASE ACROSS ALL AREAS FRIDAY INTO
FRIDAY NIGHT AS A COLD FRONT SWEEPS THROUGH THE REGION. SOME OF
THE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING MAY BE STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:30 AM CDTAreal Flood AdvisoryTOPRiley2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.